IHN database logo

My favourite Supplements

Antibiotics disturb intestinal flora

IHN logo Antibiotics destabilize intestinal flora leading to serious impairments in the absorption and metabolism of vitamins and other nutrients. The bacterial flora in the gastrointestinal tract exists in a finely-tuned balance which can easily be disturbed by antibiotics, infections, chemotherapy, and radiation.Treatment with antibiotics can produce sprue-like symptoms, can reduce the absorption or synthesis of carotenes, iron, calcium, vitamin B12 and vitamin K, and can produce gastritis (inflammation of the stomach lining), diarrhea, itching, bleeding, increased susceptibility to infections by salmonella and overgrowth by resistant organisms. Dr. Joseph Levy, MD of Columbia University warns that, while antibiotics are useful in combating some infections, they are definitely not without serious side effects. His recommendation is to "minimize antibiotic use whenever it is clinically reasonable to do so." He also cautions that wide-spectrum antibiotics should be avoided and that antibiotics should be administered at the lowest effective dose for the shortest possible duration. Dr. Levy is optimistic that the use of lactobacilli and nonpathogenic yeasts to recolonize the gastrointestinal tract will prove effective in decreasing the side effects of antibiotics.
Levy, Joseph. The effects of antibiotic use on gastrointestinal function. American Journal of Gastroenterology, Vol. 95 (suppl), January 2000, pp. S8-S10
return to database
return to homepage

My favourite Supplements

IHN copyright notice

Market Place